logoThe People's Perspective on Medicine

Stopping Allergy Medicine Abruptly Leads to Itching and Burning

Suddenly quitting cetirizine resulted in a withdrawal reaction with horrible burning and unbearable itching.
Stopping Allergy Medicine Abruptly Leads to Itching and Burn...
Young woman is scratching herself on arm

Spring allergies are in full force in some parts of the country, and people are looking for ways to alleviate their congestion, sneezing and itchy eyes. A non-sedating antihistamine can be extremely helpful for easing symptoms.

But people who use cetirizine (Zyrtec) need to be aware that after continuous use for several weeks or months, this drug may be hard to quit. We have written about this before, but we appreciate this reader’s experience.

Q. I have seasonal allergies, and my allergist recommended Zyrtec. I’ve taken it daily for years.

Stopping Zyrtec

This year a new allergist wanted to test me again, so I had to stop the Zyrtec. I did it cold turkey, and it was a nightmare! My hands and feet were itching and burning so badly I could not sleep.

Once the test was done, I started back on Zyrtec. Within half an hour of taking the first pill, the symptoms disappeared.

Both my allergist and my primary care doctor insisted that there could be no connection with the Zyrtec. They say it is completely safe for long-term use. I want to share my experience to warn others of this nasty problem.

A. Hundreds of people have commented on our website about their withdrawal symptoms after stopping Zyrtec suddenly. The majority of them report unbearable itching that can last for weeks.

One reader wrote:

“After days of intense itching and almost scratching my skin off, I decided to Google Zyrtec withdrawal. I am comforted by the fact that I do not have some horrible disease. I just took another Zyrtec until I decide what to do.”

It’s little wonder that physicians are skeptical about this reaction. There is nothing about it in the prescribing information, which is how most health care providers learn about adverse effects.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.2- 39 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.